Does anyone know if hydroxychloroquine and methotrexate can cause weight loss

I take metho 2.5mg weekly and 5 mg folic weekly and hydrox 200 mg twice a day, been taking for over a year now but although it helps with some of the pain. I have to have steroid injections in my back and shoulder, and reoccurring bursitis in my hips which is so painful. I appear to have gradually lost weight and down to a size 8 in clothes but was a size 12. Is this due to the medication or not, I dont enjoy my food as I did but eat ok. Why is it that I take this medication and yet why do I keep getting this bursitis in my hips. I cant walk very far without suffering.

14 Replies

oldestnewest
  • Hi, your MTX dose is very small so maybe you need to talk to your rheumatologist about increasing it. Also about your weightloss. I think some people lose weight on MTX, unfortunately I haven't so far but I'm hoping....... But seriously, you should talk to your rheumatologist or nurse. Good luck in getting your pain under control. Clemmie

  • Hi Clemmie I did at one stage try to take a higher dose of methotrexate, but felt too sick to continue. I dont like being so thin as I look like a 50 year old little boy lol, but thanks for your help.

  • I started out on 7.5mg MTX and 5mg folic acid every day except MTX day and surprisingly haven't felt too bad so far apart from running to the loo. I was expecting to be very sick as most medications seem to have that effect on me. Maybe if your folic acid was increased then you could increase the MTX. I made sure that I took folic acid every day for a week before I started the MTX as I had read up on it and I really believe that it has helped. I guess we are all affected differently. But you should definitely see someone about your weight loss. Good luck. Clemmie

  • Hi there have you tried injections? you would not get as nauseated, wish I lost weight with it!

  • I lost we ight when i first started with RA a full stone. After a while it came back and a bit more. I dont think the mtx makes you loose weight. They told me it was the inflamation that caused it.

  • Well I never thought of that being the cause, but thanks for your help.

  • No I haven't lost weight on MTX, sulfa or hydroxy - wish I had :(

  • I was told my occupational therapy that it was the inflammation that caused the weight loss. I too went down to a size 8 after losing 20lbs. Was having to put up with the "you have lost so much weight you should eat more", at least I now had a reply to give when told that type of thing!

  • Thank you, people appear to want to be thin and I dont. I have had to buy new clothes to fit which costs, I am grateful for your answer as actually had no idea the inflammation could be the cause. Wishing you well.

  • Hi I have lost 3 stone since my diagnosis ok for me as I needed it. Now on the mxt injection and still have reduced appetite but no pain so am happy

  • I was diagnosed with an under active thyroid 18months ago. I put on a stone and a half which I have struggled to loose, despite being very fit and active. I would lose 2 or 3 lb, then would gain it the following week, despite eating healthy. I was diagnosed before Christmas with RA and started medication recently. I took my 3rd dose of mtx this week (as well as daily hydroxychloroquine and weekly folic acid). In 3 weeks I have lost just over half a stone. Week 1 I was very nauseous, week 2 improved and this week, I haven't thought about it. However I am going off food and finding my appetite is decreasing. During my flare up, I did t lose weight, infact I ate more as I was that low and it was the only thing I could do.... So to me the meds at present are aiding My loss...

  • Hi , sorry to hear your having such a bad time health wise. I really used to enjoy my food, but now it seems as though I take 5 or so mouthfuls and I feel full up, and then I am trying to force myself to eat more, which is uncomfortable. Its always interesting to hear peoples experiences with this problem. I do hope things improve for you soon.

  • I wish! :)

  • I LOST WEIGHT IN THE FIRST YEAR OF RD BUT SEEM TO HAVE PUT IT BACK ON NOW I WAS ON HYDROXY BUT CAME OFF IT MIGHT HAVE BEEN THAT X

You may also like...